Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Huntsville, AL

August 25, 2004Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 25, 2004, 8:18 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 8:18 AM CDT (13:18 UTC)
Expired
Aug 25, 2004, 11:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 251318
FFWHUN
ALC033-059-251630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 1130 AM CDT

* AT 818 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS   
PRODUCING VERY HEAVY RAINFALL OVER MAINLY WESTERN COLBERT AND 
NORTHWESTERN FRANKLIN COUNTIES. RAINFALL AMOUNTS OF UP TO THREE 
INCHES HAVE BEEN ESTIMATED BY RADAR ALONG LITTLE BEAR CREEK AND 
CEDAR CREEK IN EXTREME NORTHWEST FRANKLIN COUNTY...AND ALMOST FOUR 
INCHES OF RAIN IN EXTREME SOUTHWEST COLBERT COUNTY.

WATER HAS BEEN REPORTED OVER THE ROAD ON COUNTY ROAD 90 NEAR 
PLEASANT SITE IN FRANKLIN COUNTY.

AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE ACROSS THE 
WARNED AREA...ESPECIALLY WEST OF HIGHWAY 43...THROUGH 1130 AM. 

* SOME LOCATIONS AFFECTED INCLUDE...
  CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL
  CAMPBELL...RED BAY...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND
  BELGREEN

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS

LAT...LON 3474 8743 3457 8753 3432 8754 3431 8817
      3495 8812 3475 8781 3482 8754

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 251427
FFSHUN
ALC033-059-251630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 AM CDT WED AUG 25 2004

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN AND COLBERT COUNTIES
UNTIL 1130 AM CDT...

AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER MUCH OF FRANKLIN AND COLBERT 
COUNTIES. THROUGH 10 AM...THE HEAVIEST RAIN WILL BE IN WESTERN 
FRANKLIN COUNTY FROM RED BAY TO PLEASANT SITE.

SOME LOCATIONS AFFECTED THROUGH 1130 AM CDT INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL 
CAMPBELL...RED BAY...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND 
BELGREEN.

EARLIER THIS MORNING...WATER WAS REPORTED OVER COUNTY ROAD 90 IN 
FRANKLIN COUNTY. WITH ANOTHER ROUND OF HEAVY RAIN MOVING INTO THIS 
AREA...ADDITIONAL FLOODING PROBLEMS ARE LIKELY MOST OF THE FLOODING 
CONCERNS WILL BE WEST OF HIGHWAY 43 IN COLBERT AND FRANKLIN 
COUNTIES. DOPPLER RADAR ESTIMATES OVER FIVE INCHES OF RAIN HAS 
FALLEN IN PARTS OF THE WARNED AREA THIS MORNING.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3489 8810 3489 8797 3480 8792 3473 8781
      3473 8777 3481 8759 3478 8743 3465 8747
      3466 8748 3456 8754 3435 8754 3435 8817

$$

JE/23
000 
WGUS74 KHUN 251543
FFSHUN
ALC033-059-251630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1042 AM CDT WED AUG 25 2004

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN AND COLBERT COUNTIES
UNTIL 1130 AM CDT...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN CONTINUED ACROSS COLBERT AND FRANKLIN COUNTIES... 
ESPECIALLY IN WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTY. 
DOPPLER RADAR ESTIMATES OVER SEVEN INCHES OF RAIN HAS FALLEN IN 
PORTIONS OF THE ROCK CREEK AND CEDAR CREEK BASINS SINCE 4 AM TODAY. 

THE NATCHEZ TRACE PARKWAY IS CLOSED FROM HIGHWAY 72 SOUTHWARD IN 
COLBERT COUNTY DUE TO FLOODING CONDITIONS. TRAVEL IS DISCOURAGED IN 
THE HARDEST HIT AREAS OF WESTERN COLBERT AND NORTHWESTERN FRANKLIN 
COUNTIES.

SOME LOCATIONS AFFECTED THROUGH 1130 AM CDT INCLUDE...CHEROKEE... 
LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL CAMPBELL...RED 
BAY...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND BELGREEN...AND 
SURROUNDING AREAS.

THIS IS A DANGEROUS LIFE THREATENING SITUATION...AND EVERY PRECAUTION
SHOULD BE TAKEN TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE ACROSS 
AREAS WHERE WATER COVERS THE ROADWAY. IF YOU ENCOUNTER WATER OVER 
THE ROAD...TURN AROUND...DONT DROWN IF A RISING CREEK IS 
APPROACHING YOUR PROPERTY...EVACUATE TO HIGHER GROUND IMMEDIATELY

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3483 8751 3432 8755 3434 8818 3494 8819
      3476 8779

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 6:00 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 25, 6:00 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 AM CDT WED AUG 25 2004

.UPDATE...
WILL BE UPDATING ZONES AND GRIDS SHORTLY TO UP POPS...ESPECIALLY
ACROSS NORTHWEST AL. SHOWER AND THUNDERSTORM ACTIVITY BEGINNING TO
FILL IN WITH STRONG UPGLIDE NOTED ON 305K SFC. WILL INCREASE POPS TO
70 IN THE WEST...60 CENTRAL AND 50 EAST. UPGLIDE FCST TO DIMINISH
ACROSS THE WEST BY 18Z BUT WILL CONTINUE ACROSS REMAINING ZONES.

PB

&&

.PREV DISCUSSION...
SHORT TERM (TODAY-FRI)...
SFC HIGH ANCHORED OVER QUEBEC HAS ALLOWED WEAK WEDGING TO WORK INTO
EASTERN PORTION OF FA. E-SE FLOW OVER EASTERN AND CENTRAL COUNTIES
WILL RESULT IN AREA OF CONVERGENCE OVER TN VALLEY. AFOREMENTIONED
S/WAVE WILL MOVE THRU REGION THIS MORNING SO WILL START OFF WITH
SCATTERED COVERAGE AS CELLS OUT OF MS DRIFT TO THE NORTHEAST. CLOUD
COVER WILL LIMIT INSTABILITY THIS AFTERNOON WITH NORTHWEST AL
STANDING BEST CHANCE OF BREAKING OUT EARLY. DIURNAL CONVECTION
EXPECTED AND WILL MOSTLY FOCUS ON REMNANT OUTFLOWS AND CONVERGENCE
ACROSS EAST. CLOUD DECK WILL PLAY HAVOC WITH TEMPS TODAY. MODEL
GUIDANCE NUMBERS HAVE BEEN MUCH TOO WARM LATELY AND HAVE TRENDED
THAT WAY AGAIN. WILL UNDERCUT FWC NUMBERS AND ALIGN TEMPS WITH MAV
GUIDANCE ASSUMING CLOUDS HOLD ON THIS AFTERNOON.

CONVECTION WILL DIMINISH THIS EVENING WITH BRIEF BREAK OVERNIGHT.
BOTH ETA AND GFS ADVERTISING S/WAVE MOVING EAST TOWARD TN VALLEY
LATE TONIGHT. ITS EFFECTS WILL BEGIN TO BE FELT IN WESTERN COUNTIES
AFTER MIDNIGHT AND PROGRESS EAST THROUGH THE MORNING. STRONG LIFT
AND DEEP MOISTURE BEING ADVERTISED ACROSS AREA WARRANTS INCREASE IN
POPS ON THURSDAY. WILL HOLD OFF ON LIKELY AT THIS TIME BUT WILL
INCREASE TO HIGH CHANCE AND ADJUST TIMING SLIGHTLY IN GRIDS. UPPER
HIGH NOSES INTO SOUTHEAST THURSDAY NIGHT WITH MORE TYPICAL DIURNAL
CONVECTION EXPECTED FRIDAY.

LONG TERM (SAT-TUE)...
MODEL SOLNS BECOME RATHER MURKY DURING EXTENDED PORTION OF FCST. SFC
LOW AND ATTENDANT COLD FRONT WILL PUSH TOWARD TN VALLEY ON SUNDAY
PER GFS. LONGWAVE TROF EJECTS EAST WITH FLOW BECOMING MORE ZONAL AS
IT DOES. FRONTAL BOUNDARY WILL HAVE VERY LITTLE PUSH BEHIND IT AND
WILL LIKELY BE SLOWER THAN GFS IMPLIES. 18Z RUN OF DGEX MODEL IS
MUCH MORE AMPLIFIED WITH UPPER FLOW AND MUCH SLOWER. BEST FORCING
GOES WELL NORTH AND FRONT LOSES ITS PUNCH AS IT WORKS ITS WAY SOUTH
AND INTO FA ON TUESDAY...APPROX 36 HOURS SLOWER THAN GFS. HOWEVER...
ITS FCST OF SPURIOUS TROPICAL SYSTEM OFF SOUTHEAST COAST NOT
ADVERTISED BY ANY OTHER MODELS AND THUS WILL USE WITH CAUTION. 00Z
NOGAPS POINTS TOWARD SLOWER SOLN WHILE ECMWF MOVES IT THRU SUNDAY
NIGHT. SEE VERY LITTLE REASON TO JUMP ON BOARD WITH ANY ONE MODEL
AND WILL KEEP FCST AS IS UNTIL MODELS GET BETTER HANDLE ON
SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    84  70  85  70 /  40  30  50  20
SHOALS        85  69  86  69 /  40  30  50  20
CULLMAN       85  70  86  70 /  40  30  50  20
FAYETTEVILLE  83  68  84  68 /  40  30  50  20
FT PAYNE      84  67  85  68 /  40  30  50  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

PB
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED AUG 25 2004

ALZ001>010-016-TNZ076-096-097-251800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS...ALONG WITH ISOLATED THUNDERSTORMS ARE POSSIBLE
TODAY AND TONIGHT. ONE OR TWO STORMS MAY CONTAIN LOCALLY HEAVY
RAINFALL ALONG WITH WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WEAK UPPER LEVEL DISTURBANCES...COMBINED WITH MOIST AND UNSTABLE AIR
WILL KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE
WEEKEND. THESE STORMS WILL DEVELOP DURING THE AFTERNOON HOURS...AND
DIMINISH AFTER SUNSET.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:20 AM CDTFlash Flood WarningHUNColbert, Franklin2 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.